High Wind, Northeastern Crook
- When
- November 7, 6:00 AM MST to 11:30 AM MST
- Where
- Northeastern Crook forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
Gusty southerly winds developed across northeastern Wyoming during the morning and midday hours. The strongest winds generally occurred across far northeastern Wyoming, from northern Campbell into Crook Counties, where some gusts over 60 mph were recorded.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Gusty southerly winds developed across northeastern Wyoming during the morning and midday hours. The strongest winds generally occurred across far northeastern Wyoming, from northern Campbell into Crook Counties, where some gusts over 60 mph were recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Nov 7, 4:24 AM MST, 1 hour 36 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
424 AM MST Mon Nov 7 2022
.DISCUSSION...(Today Through Sunday)
Issued at 230 AM MST Mon Nov 7 2022
A strong storm system will have an impact on the area this week.
Here's a few highlights;
- Strong south winds today with elevated/critical fire weather
conditions
- Timing of arctic front Tuesday will result in wide spread in
temperatures
- Confidence continues to increase for significant snow/wind
impacts Thursday/Friday from the Black Hills into northwest
South Dakota
- Winter Storm Watches could come as soon as this afternoon
Current surface map places high pressure across the Dakotas. Deep
upper trof is digging into the western CONUS with shortwave ridge
across the Northern Plains. Pressure falls across the Northern
Plains today combined with departing high will result in strong
south winds this morning through this afternoon. Latest HREF
guidance paints 55-60mph wind gusts over portions of northeast
Wyoming and northern Black Hills this morning. For the plains
east of the Black Hills, HREF has widespread 40-50mph gusts across
the plains of western South Dakota today, with some locally
higher gusts across northwest South Dakota. Wind forecast looks
reasonable as forecast soundings show 50+kt winds trapped below
boundary layer inversion this morning over northeast Wyoming and
the Black Hills, while strongest winds remain above the inversion
over the South Dakota plains. Current wind headlines look good.
Quick shot of isentropic lift with the warm front will bring a bit
of light precipitation...mainly for the Black Hills and northwest
South Dakota. Thermal profiles support ptype as snow.
Tuesday will be a transition day as arctic front slowly oozes
southward. Latest guidance has shown a bit more speed to the
front...slipping east of the Black Hills Tuesday morning. Wide
temperature spread expected (30F+) across the forecast area makes
for a difficult temperature forecast. Slow progress of the front
may keep it front from moving through far south central South
Dakota until sometime Wednesday.
Western CONUS trof crosses the Rockies Wednesday and ejects into
the plains Thursday. Determinstic runs of GFS/ECMWF are
converging with upper low closing off over Nebraska and tracking
through eastern South Dakota with deep surface low tracking from
eastern Colorado to southeast South Dakota/southwest Minnesota.
ECMWF EPS also converging on greater impacts across western South
Dakota as shown by the shift of tails in the Extreme Forecast
Index. With latest trends, forecast confidence continues to
increase. Cold/moist upslope flow late Wednesday/Wednesday night
combined with dry layer/shear could result in some freezing
drizzle from the east side of the Black Hills into northwest
South Dakota. Strong mid level forcing kicks in early
Thursday...with best isentropic lift aimed at western South
Dakota. As upper low deepens and moves northeast, well developed
TROWAL wraps back into western/central South Dakota Thursday
night/Friday. Initial burst of isentropic lift with easterly
800-650mb flow could focus a period of upslope snow on the east
side of the Black Hills (Rapid City area), with upslope then
shifting to the northern Black Hills as the low lifts northeast.
Hard to pin down snowfall amounts at this time. However, NBM
snowfall probability for >6" is around 50% for the northern Black
Hills and areas north of I-90 in western South Dakota. Snowfall
will be just one element of this storm system. Tight pressure
gradient on the back side of the low will result in strong
north/northwest winds. NBM shows high probability (>80%) of wind
gusts >40 mph and a small chance (20-30%) of wind gusts >50 mph
north and east of the Black Hills, so blizzard conditions are
certainly possible. After coordination with surrounding offices,
will hold off any any winter headlines at this time. If trends
continue, initial watches could come this afternoon.
Cool/mainly dry northwest flow expected for the weekend with
below average temperatures.
&&
.AVIATION...(For the 12Z TAFS Through 12Z Tuesday Morning)
Issued At 422 AM MST Mon Nov 7 2022
A strong pressure gradient will support increasing southerly
winds across the region this morning into the afternoon, with
frequent gusts to 40-50 knots likely. The strongest winds are
expected in NE WY where gusts over 55 knots will be possible. Some
LLWS can also be expected over northeastern Wyoming and the Black
Hills through the morning. A band of light snow is also moving
across the region this morning, with some MVFR/IFR conditions
possible, esp across NE WY and far NW SD.
&&
.FIRE WEATHER...
Issued At 230 AM MST Mon Nov 7 2022
Strong southerly winds will develop this morning and continue
through this afternoon. The strong winds combined with relative
humidity less than 25% from the Badlands into south central South
Dakota will result in critical fire conditions. Elevated fire
weather conditions expected elsewhere with the strong winds.
A slow moving cold front will arrives Tuesday/Wednesday with a
wide range of temperatures across the area. Confidence is
increasing for widespread accumulating snow Thursday/Friday.
Below average temperatures will then continue into the weekend.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 8 AM this morning to 5 PM MST this afternoon
for SDZ001-002-012>014-026-027-030>032-041>044-073-074.
High Wind Warning until 1 PM MST this afternoon for SDZ024.
Wind Advisory until 5 PM MST this afternoon for SDZ025-072.
Red Flag Warning from 10 AM this morning to 5 PM MST this
afternoon for SDZ331>335.
WY...High Wind Warning until 1 PM MST this afternoon for WYZ054>058.
&&
DISCUSSION...7
AVIATION...Dye
FIRE WEATHER...7Hazardous Weather Outlook National Weather Service Rapid City SD 333 AM MST Mon Nov 7 2022 SDZ001-002-012>014-025>027-030-031-041-072>074-081045- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Southern Foot Hills- Custer Co Plains-Pennington Co Plains-Fall River- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 333 AM MST Mon Nov 7 2022 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Strong gusty southeasterly winds and elevated fire conditions are expected today. A wind advisory is in effect through this evening. Some very light snow flurries may be possible this morning, with little to no accumulations expected .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A winter weather system is expected to impact the northern plains later in the week. Still much uncertainty as far as timing, track, and potential impacts. Monitor the forecast over the next few days for updated information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-WYZ054>058-071-081045- Northern Black Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 333 AM MST Mon Nov 7 2022 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Strong gusty southeasterly winds and elevated fire conditions are expected today. A High Wind Warning is in effect through this afternoon, with gusts up to 65 mph possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A winter weather system is expected to impact the northern plains later in the week. Still much uncertainty as far as timing, track, and potential impacts. Monitor the forecast over the next few days for updated information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ032-042>044-046-047-049-081045- Haakon-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- 333 AM MST Mon Nov 7 2022 /433 AM CST Mon Nov 7 2022/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Strong gusty southeasterly winds and elevated fire conditions are expected today. A Red Flag Warning and Wind Advisory is in effect through this afternoon, with gusts up to 55 mph possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A winter weather system is expected to impact the northern plains later in the week. Still much uncertainty as far as timing, track, and potential impacts. Monitor the forecast over the next few days for updated information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ028-029-081045- Central Black Hills-Southern Black Hills- 333 AM MST Mon Nov 7 2022 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A winter weather system is expected to impact the northern plains later in the week. Still much uncertainty as far as timing, track, and potential impacts. Monitor the forecast over the next few days for updated information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, November 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056234, 1057087, 1057085, 1057086, 1056233.